Hail, Webster
- When
- August 1, 5:10 PM CST
- Where
- Webster County, 0.69 mi N of Kalo
- Measured
- 0.88 in hail
- Reported by
- Social Media
- Coordinates
- 42.440, -94.130
Public reported nickel sized hail. This is a delayed report.
A relatively routine setup for thunderstorms was seen across Iowa with much of the state in the warm sector ahead of an impending frontal passage. Supporting factors were relatively lacking though including effective bulk shear under 30 kts, fairly high lifted condensation levels, and a lack of instability within hail growth areas, to name a few.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A relatively routine setup for thunderstorms was seen across Iowa with much of the state in the warm sector ahead of an impending frontal passage. Supporting factors were relatively lacking though including effective bulk shear under 30 kts, fairly high lifted condensation levels, and a lack of instability within hail growth areas, to name a few. As a result, primarily unorganized thunderstorms developed during the late afternoon and early evening hours. A handful of storms were able to provide strong updrafts in the roughly 2000 to 3000 J/kg MUCAPE environment with brief periods of sub-severe to severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 1, 2:51 PM CST, 2 hours 19 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 351 PM CDT Wed Aug 1 2018 .DISCUSSION.../Tonight through Wednesday/ Issued at 343 PM CDT Wed Aug 1 2018 Relatively quiet weather continues throughout much of the forecast with a few isolated storms still possible this afternoon into the evening with the cold frontal passage. Otherwise, the focus of the forecast was on the heat building back into the region and a periodic storm chances over the weekend into early next week. Cold front slowly creeping into northwest Iowa late this afternoon will continue progress southeast this evening. The latest hires models, especially the HRRR and ESRL HRRR, have the best handle on the current radar trends and depictions through late this evening. There is limited instability due to the weak shower/cloud cover from southwest to northeast Iowa through the day and shear remains low or even non existence. Not much going for severe weather chances later this afternoon into the evening, but still cannot rule out an isolated threat for now. Surface high pressure builds into the state tonight into Thursday providing cool and dry conditions. This high shifts east through the day Friday and return flow begins to develop from west to east across the forecast area. The ECMWF is a bit stronger and faster with a shortwave to cut across the region late Saturday into Saturday evening. Certainly looks to be a breezy and warm day Saturday and confident to nudge up wind gusts a couple of knots. Winds near the mix layer range from 28-36 knots but with forecast soundings suggesting some high clouds, this should limited some of the deep mixing. Regardless, the surface pressure gradient increases and mixing is likely to be enough for wind gusts around 25 mph or slightly higher Saturday afternoon. 850mb temperatures still progged to range from +20C to +22C Saturday afternoon and Sunday afternoon, and thus warm temperatures on track for the weekend. Surface dew points remain in the lower to middle 60s and not anticipating significant heat index values over the weekend. Sunday night into Monday, the ECMWF and GFS are in decent agreement with another shortwave riding the westerly flow into the region. Timing and location looks to be b/t 00-12z Monday and over central to northern Iowa. Severe potential remains uncertain, but instability increases Sunday afternoon there is decent shear present Sunday night into Monday. Certainly something to continue to monitor if models continue to converge on timing and location. && .AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/ Issued at 1235 PM CDT Wed Aug 1 2018 Convection has yet to increase...with mainly light showers north sites at this time. Front expected to focus convection from northwest Iowa to central Iowa between 20z and 03z...weakening with time. Winds mixing to near 18kts through 23z otherwise light northwest winds aft 05z. Hires models now more adamant in bringing in MVFR/possible IFR stratus following the boundary from 08z through 15z north and northeast sites KFOD/KMCW/KALO/KDSM...though less confidence on extent of IFR conditions...have lowered cigs to MVFR most locations aft 08z. /rev && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DISCUSSION...Podrazik AVIATION...REV
Hazardous Weather Outlook National Weather Service Des Moines IA 325 PM CDT Wed Aug 1 2018 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-022030- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 325 PM CDT Wed Aug 1 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Isolated to scattered thunderstorms are expected to develop this afternoon over northern Iowa. A few of the storms may reach severe levels across northern Iowa late this afternoon and toward central Iowa into the evening. The primary threats are large hail and strong winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Additional intermittent chances for thunderstorms are forecast Saturday through Monday. The severe weather threat is uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed briefly this late this afternoon and into the evening. REV
Special Weather Statement National Weather Service Des Moines IA 536 PM CDT WED AUG 1 2018 IAZ017-012330- Cerro Gordo IA- 536 PM CDT WED AUG 1 2018 ...Hail and Strong Winds Possible... At 535 PM CDT, Doppler radar was tracking a strong thunderstorm near Mason City, moving east at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Mason City, Nora Springs, Mason City Municipal Airport, Rock Falls and Portland. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4321 9302 4304 9302 4314 9335 4323 9333 TIME...MOT...LOC 2235Z 279DEG 19KT 4318 9325 Hagenhoff
The Des Moines radar (KDMX), 86 km away, was scanning. The volume nearest the first event began at 23:09 UTC.
14 hail. Local standard time, as filed.
Public reported nickel sized hail. This is a delayed report.
Public reported quarter sized hail. This is a delayed report.
Trained spotter reported penny sized hail.
Public reported quarter sized hail. This is a delayed report.
Public reported quarter sized hail. This is a delayed report.
Public reported penny sized hail. This is a delayed report.
Public reported quarter sized hail. This is a delayed report.
Trained spotter reported up to golf ball sized hail, including damage to the top of his truck.
Media reported quarter sized hail, via social media.
Public reported nickel sized hail.
Public reported quarter sized hail.
Trained spotter reported nickel sized hail.
Public reported nickel sized hail.
A retired NWS employee reported quarter sized hail. This is a delayed report.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 777410, 777411, 777412, 777413, 777415, 777416, 777417, 777419, 777420, 777421, 777422, 777423, 777424, 777425.